Thunderstorm Wind, Kit Carson
- When
- May 30, 4:42 PM MST
- Where
- Kit Carson County, Burlington Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.320, -102.280
A thunderstorm produced a severe wind gust at Burlington airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A thunderstorm produced a severe wind gust at Burlington airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:49 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 249 PM MDT WED MAY 30 2007 .DISCUSSION... 17Z SFC ANALYSIS INDICATED COLD FRONT WAS WELL TO THE EST OF THE CWA WITH HIGH PRESSURE RIDGE BUILDING IN ACROSS EASTERN COLORADO. 17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATES CUT OFF LOW TO THE NORTH OF THE CWA OVER NORTHERN NEBRASKA. NAM HAD A FEW INITIALIZATION PROBLEMS...AS IT WAS TO WEAK WITH JET STREAK AT KGJT AND WAS ALSO SEVERAL DEGREES TO WARM WITH H85 COLD AIR MASS AT KGGW. THE GFS ERRORS WERE OVERALL SMALLER. MODEL DIFFERENCES SMALL EARLY...BUT NAM AND GFS DIVERGE WITH HANDLING OF H5 LOW...WITH SREF SUPPORTING THE GFS AND INITIALIZATION PROBLEMS WILL LEAN IN THIS DIRECTION. TONIGHT...PRIMARY CONCERN WILL BE ANY PRECIP CHANCES AS AFTERNOON HEATING WILL RESULT IN A WEAKLY UNSTABLE AIRMASS WITH LITTLE INHIBITION. WILL KEEP GOING LOW POP FORECAST GOING THROUGH THE EVENING. ALTHOUGH PRECIPITATION WILL BE STRONGLY DIURNALLY DRIVEN...SOME INDICATION OF ELEVATED INSTABILITY OVERNIGHT IN PRESENCE OF WEAK H7 WAA. AM GOING TO KEEP SOME LOW POPS IN THE NORTH OVERNIGHT...IN CASE EARLY EVENING CONVECTION SATURATES THE MID LEVELS ENOUGH TO REALIZE ELEVATED INSTABILITY LATER. THURSDAY-THURSDAY NIGHT...CWA WILL REMAIN ON THE PERIPHERY OF H5 LOW THROUGH THE DAY. SFC TROUGH WILL DEVELOP OVER THE AREA...PROVIDING A WEAK AREA OF CONVERGENCE AND POTENTIAL THUNDERSTORM DEVELOPMENT. MAIN CONCERN WILL BE MOISTURE RETURN AFTER TODAYS FROPA...BUT WITH TDS STILL IN THE 50S...AND RELATIVELY COLD AIR ALOFT DO THINK THAT MOISTURE RETURN WILL NOT BE THAT BIG OF AN ISSUE. H5 WINDS INCREASE TO NEAR 60KTS DURING THE AFTERNOON...AND GFS BUFR SOUNDINGS SHOWING VERY LONG...FAIRLY STRAIGHT HODOGRAPHS. NEXT SHORTWAVE TROUGH WILL BEGIN TO SLIDE ACROSS THE CWA AFTER 00Z AS LOW LVL JET BEGINS TO INTENSIFY. GFS HAS STRONGEST FORCING ON NOSE OF LLJ ACROSS NORTHERN CWA...WITH FAIRLY IMPRESSIVE (11-13 G/KG) MIXING RATIOS FEEDING INTO THIS AREA. SREF NOT QUITE AS AGGRESSIVE AS OPER GFS...BUT STILL SHOWS H85 FRONTAL BOUNDARY ACROSS NORTHERN CWA AS LATE AS 06Z. INITIAL THOUGHTS WERE TSRA WOULD FORM ALONG THE TROUGH AND RAPIDLY MOVE EAST...BUT NEXT SHORTWAVE TROUGH...AND POTENTIAL NOSE OF LLJ BEING ACROSS THE NORTHERN CWA THINK THAT PRECIP POTENTIAL MAY LAST THROUGH THE NIGHT AND UPPED POPS TO HIGH CHANCE CATEGORY. IF LLJ/FRONT INTERACTION DOES BEGIN ACROSS THE NORTH...MAY HAVE HYDRO ISSUES ONCE AGAIN. HOWEVER...WITH STRONG MID LEVEL FLOW STORMS WILL LIKELY BE MOVING FASTER THAN THE LAST FEW DAYS...THIS COMBINED WITH OVERALL UNCERTAINTY WILL KEEP ME FROM ISSUING ANY FLOOD WATCHES...BUT WILL HAVE TO KEEP AN EYE ON THINGS. FRIDAY-FRIDAY NIGHT...COLD FRONT WILL BE WORKING ITS WAY OUT OF THE AREA BY FRIDAY MORNING...PUSHING MOST OF THE INSTABILITY TO THE SOUTH ALONG WITH IT. H5 TROUGH WILL STILL BE LIFTING ACROSS THE AREA IN THE MORNING...SO PRECIP MAY LINGER IN THE MORNING PERIODS BUT SHOULD QUICKLY COME TO AN END AFTER FROPA. EXTENDED...GFS/ECMWF IN REASONABLE AGREEMENT WITH H5 FIELDS THROUGH MUCH OF THE PERIOD...ALTHOUGH MODELS DO BEGIN TO DIVERGE LATE. GFS ENSEMBLE MEANS TEND TO SUPPORT ECMWF IN THE LATER PERIODS AND WILL LEAN IN THIS DIRECTION. MAIN CONCERN FOR PERIOD WILL BE TEMPERATURES WITH A FEW SMALL PRECIP CHANCES THROUGHOUT THE PERIOD. THINK WARM UP MAY BE A BIT SLOWER THAN PREVIOUSLY THOUGHT AS MODEL CONSENSUS SUPPORTS IDEA OF MORE AMPLIFIED FLOW SETTING UP IN THE AREA DURING THE PERIOD...RESULTING IN A SLOWER EASTWARD PROGRESSION OF H5 RIDGE AND RESULTING WARMING TEMPS. WHILE MODELS AND ENSEMBLES SUPPORT THE FLATTENING RIDGE BY TUESDAY/WEDNESDAY WHILE THE LATEST GFS KEEPS FLOW VERY MUCH AMPLIFIED. AM NOT GOING TO FOLLOW LATEST GFS SOLUTION...BUT WILL WARM UP TEMPS SEVERAL DEGREES FOR TUE-WED. .AVIATION...STRATOCUMULUS AT KGLD/KMCK BASED AROUND 3500 FEET WILL DISSPIATE AFTER SUNSET. CONVECTION HAS DEVELOPED IN NORTHEAST COLORADO. THERE IS A CHANCE THAT TSRA COULD CONTINUE PAST SUNSET THERE...BUT WILL NOT INDICATE ANY IN THE TERMINAL FORECASTS. OTHERWISE...VFR CONDITIONS WILL CONTINUE UNTIL THURSDAY AFTERNOON WHEN A BETTER CHANCE FOR CONVECTION WILL DEVELOP. .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT WED MAY 30 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 244 PM MDT WED MAY 30 2007 /344 PM CDT WED MAY 30 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT RECENT HEAVY RAINS RESULTED IN RISES ON CREEKS AND STREAMS ACROSS EXTREME SOUTHWEST NEBRASKA. A FLOOD WARNING REMAINS IN EFFECT FOR THE FRENCHMAN CREEK NEAR CULBERTSON AND FOR THE REPUBLICAN RIVER NEAR MCCOOK. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE TRI-STATE REGION. THE STRONGER STORMS MAY PRODUCE SMALL HAIL. ADDITIONAL RAINFALL AMOUNTS WILL REMAIN LIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA THURSDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON MAINLY ALONG AND EAST OF A BENKELMAN TO CHEYENNE WELLS LINE. LARGE HAIL AND POSSIBLY A TORNADO WILL BE THE MAIN THREAT AS STORMS DEVELOP...WITH THE PRIMARY THREAT TRANSITIONING TO DAMAGING WIND IN THE EVENING. ADDITIONAL RAINFALL MAY CREATE FURTHER PROBLEMS ACROSS SOUTHWEST NEBRASKA WHERE HEAVY RAIN AND FLOODING HAS OCCURRED THE PAST TWO DAYS. AT THIS TIME...THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL SOUTH AND EAST OF THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT WED MAY 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST MCDONALD 39.79N 101.37W
05/29/2007 M71.00 MPH RAWLINS KS TRAINED SPOTTER
0610 PM TSTM WND GST GEM 39.43N 100.90W
05/29/2007 E60.00 MPH THOMAS KS TRAINED SPOTTER
0645 PM TSTM WND GST HERNDON 39.91N 100.79W
05/29/2007 E65.00 MPH RAWLINS KS TRAINED SPOTTER
COTTONWOOD TREE DOWNED.
0730 PM TSTM WND GST 1 W HOXIE 39.36N 100.46W
05/29/2007 M59.00 MPH SHERIDAN KS TRAINED SPOTTER
0730 PM TSTM WND GST 9 SW OBERLIN 39.73N 100.65W
05/29/2007 E60.00 MPH DECATUR KS TRAINED SPOTTER
0850 PM TSTM WND GST 2 N MORLAND 39.38N 100.07W
05/29/2007 E60.00 MPH GRAHAM KS TRAINED SPOTTER
TWO INCH TREE LIMBS DOWNED.
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT WED MAY 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST MCDONALD 39.79N 101.37W
05/29/2007 M71.00 MPH RAWLINS KS TRAINED SPOTTER
0830 PM TSTM WND GST 2 S LENORA 39.58N 100.00W
05/29/2007 E60.00 MPH NORTON KS TRAINED SPOTTER
&&
CFOLTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 441 PM MDT WED MAY 30 2007 COZ090-091-302345- KIT CARSON COUNTY-YUMA COUNTY- 441 PM MDT WED MAY 30 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING SOUTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BRIEF HEAVY RAINFALL AND REDUCTIONS IN VISIBILITY ARE ALSO POSSIBLE FOR THOSE UNDERNEATH THE STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 433 AND 450. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 182 AND 216. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 220. THEDE
The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28569.